Alert archive / South Dakota / Wind Chill Advisories in 2020
Wind Chill Advisory 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind chill advisory at Feb 11, 2020, 2:38 PM CST for 18 counties in South Dakota. It took effect at Feb 12, 2020, 12:00 PM CST. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2020, 2:38 PM CST (20:38 UTC)
- In effect from
- Feb 12, 2020, 12:00 PM CST
- Expired
- Feb 13, 2020, 9:38 AM CST
- In force
- 22 hr
- Issued by
- NWS Aberdeen, SD
Counties Brown County, SD, Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 11, 11:40 AM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Feb 11, 11:40 AM CST, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 1140 AM CST Tue Feb 11 2020 .SHORT TERM...(Today through Wednesday Afternoon) Issued at 431 AM CST Tue Feb 11 2020 Stratus and flurries will exit this morning as sfc high pressure drifts to the south. Westerly winds on the northern edge of the high will be enhanced on the downslope side of the Coteau this afternoon and evening. Patchy blowing snow will be possible from Watertown south. The main story will be the Arctic front set to push in Wednesday morning. Up to an inch of fresh snow is possible across the forecast area. Very strong northerly winds are expected to usher in one of the colder blasts we've seen this winter. Gusts as high as 40 to 50 mph will generate blowing snow either during the brief period when snow is falling or in areas that have a deep, fresh snowpack from this past weekend's storm. That means travel could be hazardous as visibilities are reduced to a quarter mile or less at times. And, it could be a more prolonged event for areas between Hwy 212 and US 14 where the previous snow has not yet crusted over. Temperatures are expected to fall during the day Wednesday and become bitterly cold Wednesday night through Thursday night with lows well into the negative teens and wind chills as low as -40F Wednesday night. .LONG TERM...(Wednesday Evening through Monday) Issued at 431 AM CST Tue Feb 11 2020 Will start the period under the core of cold air with 850/925mb temperatures 2 standard deviations below climo, and as cold as about -20C and -25C respectively. The surface high center is positioned overhead Thursday morning and meanders over the eastern CWA for the day, moving southeast in the evening. That would set up the area for a rapid drop in the evening thanks to daytime temperatures struggling to reach zero. Winds go light Friday, but are more predominantly westerly for Saturday thanks to passage of a weak system that could bring some flurries to the area. This will aid in getting temperatures back above average. Early next week we will see a weak upper trough move across the area but confidence is low as to coverage and quantity of moisture. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1135 AM CST Tue Feb 11 2020 VFR conditions are expected for the remainder of today. In the overnight hours tonight, an arctic front is expected to push through the region bringing light snow and heavy winds into Wednesday. MVFR vis/cigs are expected to happen for all TAF points Wednesday morning. As we reach the end of the TAF period, winds really pick up bringing blowing snow and largely reduced visibilities. KABR/KMBG/KATY may experience a short window of IFR conditions with KATY reaching short lived blizzard conditions and KMBG/KABR reaching near blizzard conditions for a brief time at the end of the TAF period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Wise LONG TERM...Connelly AVIATION...Dye
Hazardous weather outlook, Feb 11, 4:21 AM CST, 10 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 421 AM CST Tue Feb 11 2020 SDZ003>006-009-010-015-016-033>036-045-048-051-121030- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter- Stanley-Sully-Hughes-Hyde-Jones-Lyman-Buffalo- 421 AM CST Tue Feb 11 2020 /321 AM MST Tue Feb 11 2020/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Light snow with very gusty north winds is expected Wednesday. Some patchy blowing snow is possible as the snow falls. Bitterly cold temperatures and wind chills are expected behind the Arctic front on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ007-008-011-017>023-037-121030- Traverse-Big Stone-Marshall-Roberts-Day-Faulk-Spink-Clark-Codington- Grant-Hamlin-Deuel-Hand- 421 AM CST Tue Feb 11 2020 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Downslope winds will develop along the Coteau this afternoon and evening. Patchy blowing snow is possible in areas that received snow this past weekend. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An Arctic front will move through the region on Wednesday bringing up to an inch of new snow and very gusty northerly winds. Wind gusts as high as 40 to 50 mph will cause blowing snow and reduced visibilities late Wednesday morning through mid evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 2:38 PM CST | Blizzard Warning | ABR | Buffalo, Clark, Codington, Day, Deuel, Faulk and 9 more | 21 hr |
| Feb 11, 2:38 PM CST | Wind Chill Warning | ABR | Brown, Buffalo, Campbell, Clark, Codington, Day and 15 more | 43 hr |
| Feb 11, 2:38 PM CST | Winter Weather Advisory | ABR | Brown, Buffalo, Campbell, Clark, Codington, Day and 19 more | 27 hr |
Nearby
Wind Chill Advisories in South Dakota, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.